Ohio, 2019Flash Flood and Flooding in Ohio, August 1, 2019
August 1, 2019 · NWS ILN · 7 events in 2 counties and zones
Isolated severe thunderstorms developed in the vicinity of a stalled frontal boundary along the west side of the Appalachians.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in the vicinity of a stalled frontal boundary along the west side of the Appalachians.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 1, 2:37 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 1, 2:37 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
337 PM EDT Thu Aug 1 2019
.SYNOPSIS...
The region will remain between high pressure centered over the
Great Lakes and a stalled front along the west side of the
Appalachians into the weekend. This will result in near normal
temperatures and a chance of afternoon and evening showers
and thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and a few storms developing about as expected at midday
on a moderately strong instability axis running from Scioto
County back to the northwest across Washington Court House,
Wilmington to near Dayton. MLCAPE in this corridor has peaked in
the 1500 to 2250 J/kg range in this corridor - with the
deepest/strongest instability from Wilmington to Portsmouth
where values are near the top end of that range. Not
surprisingly, isolated to scattered storms have recently formed
amidst a larger and more agitated towering cumulus field. As
expected, given very weak steering flow in the base of a
positively tilted mid/upper level longwave trough, storm motions
have been largely chaotic and driven by cold pool surges as the
thunderstorm updraft/downdraft cycles rapidly owing to weak deep
layer shear. DCAPE and delta-theta-e values are more than
supportive of the strongest/tallest updrafts producing wind
gusts to 50-60 mph on a very localized basis - and would not be
at all surprised to see a couple of storms in the ILN area
needing a short 20-30 minute SVR warning to capture thunderstorm
collapse and water loaded donwndrafts/microbursts. Other hazards
will be very slow / nearly stationary storm motions especially
from Wilmington down to Portsmouth where low level flow is
slightly convergent with enhancement from morning outflow
boundary from central Ohio early morning storms sagging south
and intercepting a weak convergence axis in the low level flow
field. In this corridor - which is the same corridor as the
enhanced instability - wind fields are particularly weak and
will support clustering of updrafts which will yield one-hour
rainfall rates from 1-2" per hour. Will update the HWO to
include a small threat area where these threats are more likely
through about 8 or 9 PM.
Once the boundary layer begins to decouple - expect coverage and
intensity to gradually wane. Although there is some concern with
a weak vort max dropping into the longwave trough from IL/WI
later tonight, that some forcing for ascent will maintain enough
to keep a few showers going through the night. Right now - CAMS
are not supportive of this scenario - and thus will keep mainly
a dry forecast after midnight. But evening shifts will need to
monitor the potential for very small rain chances continuing
deeper into the night than what is currently forecast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Second verse...same as the first. The mesoscale and synoptic
regime won't change a whole lot on Friday. The forecast area
will still be caught in the heart of the mid/upper level
longwave trough, with the aforementioned vort max dropping into
the area late Thursday night still rotating through the CWA on
Friday. The weak low level inverted trough along/west of the
Appalachians will continue to be in place - and again the weak
northeasterly flow will be convergent in across the CWA at peak
heating. While forecast soundings show a smidge less
instability on Friday due to a little warmer temperatures aloft
compared to Thursday, it will still become weakly to moderately
unstable by afternoon with rapid cumulus development in the late
morning, followed by isolated/scattered storms in the
afternoon. HREF probabilities are very similar to Thursday, so
expect the same amount of coverage - focused again moreso in the
south/east portions of the forecast area. Again - slow storm
motions will yield heavy rain rates and the potential for a very
localized strong wind gust/microburst with the tallest cores.
Again expect a diminishing trend on Friday night as the boundary
layer decouples and weak vort max moves out. Should be a mainly
dry night once showers come to an end in the early-mid evening.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Amplified mid level flow characterized by a strong ridge over the
Rockies and a mean trof over the northeast. This places the Ohio
Valley and Great Lakes in a northwest flow pattern for most of the
long term forecast period.
Lagging mid level trof, slow moving boundary and low end moderate
instability may lead to a few lingering showers/storms over the far
southeast Saturday afternoon. Will limit pops to slight chance in
the southeast during the afternoon.
Surface high pressure to build southeast across the Great Lakes
Sunday into early next week. This high will offer mainly dry weather
and seasonably warm temperatures with highs generally in the
middle and upper 80s for Sunday and Monday.
Model solutions showing some spread and generally slower with front
dropping into the area for the middle of next week. Will allow
precipitation chances to begin to increase on Tuesday especially
across the north as this front begins to sage south, with a better
threat on Wednesday with the front moving into the area. The slow
moving front over the area will keep the threat for convection in
the forecast Thursday.
Ahead of this front expect warm temperatures with highs on Tuesday
in the mid and upper 80s. Clouds and precipitation will keep highs
in the lower and middle 80s on Wednesday and Thursday.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Cumulus has become more broken vs. scattered late this morning
into early this afternoon - this in large part due to weak
easterly flow which is not allowing as much mixing. Thus broken
MVFR cumulus has been seen at a few sites - but do expect this
to become more scattered and lift to VFR as mixing/heating of
the boundary layer continues. Already a few showers have
developed from near Wilmington down to the lower Scioto Valley.
Expect these to grow in coverage and intensity - peaking around
21Z and then slowly diminishing in coverage/intensity. The bulk
of the sites will be VFR for most of the afternoon - but should
one of these storms cross a TAF site - brief wind gusts to 30 or
40kts and IFR visibility/ceilings will be possible. Will not
include this in the terminals right now due to very low
confidence in coverage/timing at any given location. Did,
however, include a VCTS for the peak of the heating cycle
/19Z-00Z/ with a few hours of VCSH after that to account of
spindown in shower activity.
Later tonight expect scattered VFR clouds. Do expect /given
moist east/northeast flow/ that river valley fog /MVFR/ will
develop. Could be IFR in a couple of spots and will need to
watch this closely. On Friday, more of the same. Rapid formation
of cumulus around 15Z could be MVFR in height but should quickly
lift to VFR with more diurnally driven showers/storms in a
scattered fashion.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...AR
AVIATION...Binau
Hazardous weather outlook, Aug 1, 2:51 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
351 PM EDT Thu Aug 1 2019
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060-065-070-077-022000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Fairfield-Butler-Hamilton-
351 PM EDT Thu Aug 1 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ061>064-071>074-078>082-088-022000-
Montgomery-Greene-Fayette OH-Pickaway-Warren-Clinton-Ross-Hocking-
Clermont-Brown-Highland-Adams-Pike-Scioto-
351 PM EDT Thu Aug 1 2019
This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Scattered showers and storms will continue through early evening.
Storms will move very slowly thus localized flooding is possible. The
strongest storms may produce localized gusty winds and minor tree
damage.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 2:05 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
305 PM EDT Thu Aug 1 2019
OHZ082-088-011930-
Pike OH-Scioto OH-
305 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE AND
NORTHWESTERN SCIOTO COUNTIES UNTIL 330 PM EDT...
At 305 PM EDT, radar indicated a strong thunderstorm near Lucasville,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Piketon, Lucasville, Rarden, Otway, Wakefield, Lombardsville,
Mcdermott, Ladd, Mount Joy and Bear Creek.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3901 8327 3904 8317 3907 8300 3889 8287
3881 8303 3881 8327
TIME...MOT...LOC 1905Z 252DEG 22KT 3894 8308
HickmanSpecial weather statement, Aug 1, 2:53 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT Thu Aug 1 2019
OHZ081-082-088-012030-
Pike OH-Scioto OH-Adams OH-
353 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...WESTERN
PIKE AND NORTHWESTERN SCIOTO COUNTIES UNTIL 430 PM EDT...
At 353 PM EDT, radar indicated a strong thunderstorm near Kincaid
Springs, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Kincaid Springs, Elm Grove, Poplar Grove, Ladd and Idaho.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3896 8326 3901 8334 3909 8334 3915 8313
3903 8299 3899 8310
TIME...MOT...LOC 1953Z 252DEG 22KT 3905 8323
HickmanLocal storm report, Aug 1, 4:05 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HEAVY RAIN 4 S PIKETON 39.01N 83.00W
08/01/2019 M1.97 INCH PIKE OH UTILITY COMPANY
PERSONAL WEATHER STATION
&&
JEGEvent by event
2 flood, 2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash Flood, Ross
- When
- August 1, 4:13 PM EST to 6:13 PM EST
- Where
- Ross County, 0.37 mi ESE of Londonderry to 0.32 mi ESE of Londonderry
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.267, -82.794
Water was reported in the Family Donut Shop on U.S. 50.
Flood, Pike
- When
- August 1, 4:13 PM EST to 6:13 PM EST
- Where
- Pike County, 2.33 mi SSE of Elm Grove to 2.58 mi SSE of Elm Grove
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.020, -83.150
High water was reported on State Route 772.
Hail, Ross
- When
- August 1, 4:13 PM EST to 4:18 PM EST
- Where
- Ross County, 0.53 mi E of Londonderry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.270, -82.790
Thunderstorm Wind, Ross
- When
- August 1, 4:55 PM EST to 5:05 PM EST
- Where
- Ross County, 0.43 mi E of Vigo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.249, -82.792
Trees were knocked down on Musgrave and Vigo Roads.
Thunderstorm Wind, Ross
- When
- August 1, 4:55 PM EST to 5:05 PM EST
- Where
- Ross County, 1.44 mi N of Londonderry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.291, -82.797
Trees were knocked down on Blue Lick Road.
Hail, Ross
- When
- August 1, 5:00 PM EST to 5:05 PM EST
- Where
- Ross County, 2.14 mi SSE of Vigo
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.220, -82.790
Flood, Ross
- When
- August 1, 6:34 PM EST to 8:34 PM EST
- Where
- Ross County, 1.38 mi S of Vigo to 0.38 mi SSE of Vigo
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.230, -82.800
High water was reported on Vigo Road. High water signs were put out, but the road was not impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flooding in New York, August 1 to 24, 2019$710,000 · 7 events
- Flash Flood and Hail in Virginia, August 1 to 2, 2019$260,000 · 2 in hail · 18 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Drought in Texas, August 1 to 31, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833751, 833752, 833754, 833756, 833757, 833755, 833753.